What would happen if someone who was not diabetic was injected with insulin? Could a high dosage kill them and what would the consequences be if they were injected with too little to be fatal?
Hey nonny! Hoo boy howdy, yes, this could be fatal indeed!
So here’s the sitch with insulin. It’s a natural hormone, secreted by the beta cells in the pancreas. What it does is it pushes sugar from the bloodstream into the cells, where it will get burned for energy.
Diabetics use insulin because the beta cells stop making (enough/any) insulin, and without insulin, the sugar builds up in their blood, but because it can’t get into the cells, the cells start to metabolize muscle and fat for energy. This is, once things get bad, called diabetic ketoacidosis, or DKA.
That’s what happens when there’s no insulin. What happens when there’s too much insulin?
Essentially, the amount of sugar in the bloodstream drops to zero. The sugar is all pushed into the cells, but there’s none available in the bloodstream. The problem with this end of the blood sugar spectrum is that the brain runs preferentially on sugars, and it needs a steady supply. And when the blood is devoid of sugar, the brain can’t get any, and it will quickly burn through the supply it has.
This basically causes the brain to shut down / lose consciousness, though this is more a sliding-toward-unconsciousness than it is a lightswitch; characters who are hypoglycemic might develop slow, lethargic affects (the way they comport themselves), they may become very sleepy, or they may even lapse into a coma.
And this can indeed be fatal if left untreated. A significant insulin overdose could cause death, though of course it doesn’t have to!
If it doesn’t, the character could come out just fine – if it’s caught early, or medical staff arrive and quickly/correctly diagnose the problem, it’s easy to fix; any medical problem you can fix with a peanut-butter-and-jelly-sandwich is aces in my book. More severe cases where the person is too comatose to defend their airway (ie not to choke on water) will get an IV and a nice big blast of sugar water (D50; 50% dextrose in water; literal sugar-water), and will keep getting sugar until the sugar outweighs the effects of the insulin, and the character regains consciousness.
So your character could just get disoriented, dizzy, and very hungry, and instinctively drink a pint of juice and be fine. You could even have someone else – perhaps a diabetic character (hint hint!) who knows what hypoglycemia looks like – induces them to eat/drink/be merry.
Hope this helped and was useful/interesting!!